Ibuprofen for children
About ibuprofen for children
For younger children, ibuprofen comes as a syrup that you swallow.
For older children, ibuprofen is available as tablets, capsules and granules that you dissolve in water to make a drink.
You can buy most types of ibuprofen from pharmacies and supermarkets. Some types, such as ibuprofen granules, are only available on prescription.
For over-17s, read our information on ibuprofen for adults.
- Your child should start to feel better about 20 to 30 minutes after taking ibuprofen.
- Ibuprofen comes in a range of different strengths. The right dose for your child depends on their age. Always leave 4 to 6 hours between doses.
- It's best to give ibuprofen with or just after a meal so it doesn't upset your child's stomach. Don't give it on an empty stomach.
- Do not give ibuprofen to your child if they have asthma, unless your doctor has said it's ok.
- Ibuprofen is called by different brand names, including Nurofen for Children, Calprofen and Brufen.
Who can and can't take ibuprofen
- syrup can be given to children over 3 months of age
- tablets and capsules can be given to children aged 6 or older
- chewable tablets can be given to children aged 7 or older
- granules can be given to children aged 12 or older
Ibuprofen isn't suitable for some children. Check with your doctor or pharmacist if your child:
- has had an allergic reaction to ibuprofen or any other medicines in the past
- has chicken pox - taking ibuprofen can cause severe skin reactions
- has asthma
- has liver or kidney problems
- has a health problem that means they have an increased risk of bleeding
- has an inflammatory bowel disease, such as Crohn's disease or ulcerative colitis
How and when to give it
Ibuprofen is usually given to children 3 or 4 times a day. Your pharmacist or doctor will tell you how often to give it.
If you give it:
- 3 times in 24 hours, leave at least 6 hours between doses
- 4 times in 24 hours, leave at least 4 hours between doses
How much ibuprofen to give
Ibuprofen syrup dosages for children (5ml equals 100mg)
Age How much 3 to 5 months
(weighing more than 5kg)
2.5ml 3 times in 24 hours 6 to 11 months 2.5ml 3 to 4 times in 24 hours 1 to 3 years 5ml 3 times in 24 hours 4 to 6 years 7.5ml 3 times in 24 hours 7-9 years 10ml 3 times in 24 hours 10 to11 years 15ml 3 times in 24 hours 12 to 17 years 15 to 20ml 3 to 4 times in 24 hours
Ibuprofen tablet dosages for children
Age How much 7 to 9 years 200mg 3 times in 24 hours 10 to 11 years 300mg 3 times in 24 hours 12 to 17 years 300 to 400mg 3 to 4 times in 24 hours
(up to a max of 600mg 4 times in 24 hours)
If your child has pain all the time, your doctor may prescribe slow-release tablets or capsules. These are given once or twice a day.
It's best to give ibuprofen to children with food or milk so they don't get an upset tummy.
If you're not sure how much to give a child, ask your pharmacist or doctor.
How to give ibuprofen to a child
Shake the bottle well and measure out the right amount using a plastic syringe or spoon. These come in the medicine packet. If you don't have a syringe or spoon, ask your pharmacist for one. Don't use a kitchen teaspoon as it won't give the right amount.
To hide the taste of the syrup, you can give the child a drink of milk or fruit juice straight after the medicine. But don't mix ibuprofen syrup with juice or milk as it may mean they don't get the right dose.
Tablets and capsules
Tablets and capsules should be swallowed whole with a glass of water or juice. Tell your child not to chew, break, crush or suck them as this could irritate their mouth or throat.
Children taking chewable tablets should chew them before swallowing.
Sprinkle or stir the granules into a small amount of soft food (such as yoghurt) or a small drink, or you can mix them with a spoonful of cold water. Don't mix the granules with warm food or liquid. Your child should then swallow the food or drink it straight away without chewing. Make sure they take it all. Don't keep the granule/food mixture to give later.
What if I forget to give it?
Give the missed dose as soon as you remember, unless it's almost time for their next dose. In this instance, skip the missed dose and give their next dose as usual.
Never give a double dose to make up for a forgotten one.
What if they take too much?
Giving your child too much ibuprofen by accident can be dangerous.
If you think you may have given your child an extra dose of ibuprofen by mistake, wait at least 12 hours before giving them any more.
If your child has had more than a double dose of ibuprofen, take them your nearest hospital accident and emergency (A&E) department straight away.
If your child needs to go to hospital, take the ibuprofen packet or leaflet inside it plus any remaining medicine with them.
Giving ibuprofen with other painkillers
The only safe painkiller to give to children alongside ibuprofen is paracetamol (such as Calpol).
Do not give ibuprofen and paracetamol together, though. Instead, if you've given ibuprofen to your child and they're still feverish or in pain when the next dose is due, you could try paracetamol instead.
Don't take more than the maximum daily dose of either medicine. See your GP if you've tried both ibuprofen and paracetamol and they haven't helped.
Never give aspirin to a child under the age of 16 (unless prescribed by a doctor).
Side effects in children
Ibuprofen can cause side effects. To reduce the chance of side effects, give your child the lowest dose for the shortest time to control their symptoms.
Common side effects
The common side effects of ibuprofen, which happen in more than 1 in 100 children, are:
- stomach pain
Your child may also feel sick or vomit. You can help reduce the chances of this by giving ibuprofen with food.
If these symptoms carry on or get worse, they may be signs of irritation of the gut or stomach. Talk to your doctor or pharmacist if these side effects bother your child or don’t go away.
Your child may also get diarrhoea, or they may hear ringing in their ears.
Serious side effects
- If your child gets bad stomach pains, vomits blood, or their poo is very dark or black, contact your doctor or take your child to hospital straight away as they may have a stomach ulcer.
- Ibuprofen may make asthma worse in some children, but this is uncommon. Contact your doctor if you're worried.
- If your child stops peeing or there's blood in their pee, contact your doctor straight away. There may be a problem with their kidneys.
Serious allergic reaction
In rare cases, it’s possible for your child to have a serious allergic reaction to ibuprofen.
A serious allergic reaction is an emergency. Take your child to hospital or call an ambulance straight away.
The warning signs of a serious allergic reaction are:
- getting a skin rash that may include itchy, red, swollen, blistered or peeling skin
- tightness in the chest or throat
- having trouble breathing or talking
- swelling of the mouth, face, lips, tongue, or throat
These are not all the side effects of ibuprofen. For a full list see the leaflet inside your medicines packet.
Cautions with other medicines
Ibuprofen doesn't mix well with some prescription medicines. Check with your doctor or pharmacist before giving any other medicines to your child.
Tell your doctor or pharmacist if your child is taking any other medicine, including herbal remedies, vitamins or supplements.
How does ibuprofen work?
How long will it take to work?
What if my child vomits?
Can I give other painkillers?
Is paracetamol or ibuprofen better?
Is there any food or drink they need to avoid?